Missouri, 2001

Hail in Missouri, October 23, 2001

October 23, 2001 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 23, 1:10 PM CST, 5 hours 40 minutes earlier.

Area forecast discussion, Oct 23, 1:10 PM CST, 5 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT TUE OCT 23 2001

MAIN FOCUS THIS PERIOD WILL BE WITH SHOWER/THUNDERSTORM CHANCES
THROUGH WEDNESDAY...THEN WITH TEMPERATURES.

WATER VAPOR IMAGERY SHOWS SHORTWAVE RESPONSIBLE FOR CURRENT
CONVECTION...OVER OK PUSHING EASTWARD INTO SOUTHERN MO AND AR.  NEXT
WAVE WHICH WAS PUSHING INTO THE NORTHERN ROCKIES WILL BE THE SYSTEM
TO AFFECT THE FORECAST AREA ON WEDNESDAY.

CURRENT SYSTEM SHOULD PUSH TO THE EAST OF THE FORECAST AREA THIS
EVENING...HOWEVER WITH MOISTURE STILL PLENTIFUL AND CAPES IN THE
1000-1500 J/KG RANGE WILL HOLD ON TO SCATTERED EVENING POPS.  WILL
HAVE GFE GRIDS CLEARING THINGS OUT LATE THIS EVENING INTO THE
OVERNIGHT.

NOSE OF 120KT JET WILL DIVE SE INTO KS BY 12Z WITH GOOD UPPER LEVEL
DIVERGENCE OVER THE CWA BY MIDDAY.  MODELS SHOWING GOOD LIFT WITH
THIS SYSTEM AS IT MOVES THROUGH THE AREA...HOWEVER MOISTURE DOES NOT
LOOK IMPRESSIVE UNTIL LATER IN THE DAY ACROSS EASTERN MO.  WILL
INCLUDE MENTION OF SHOWER/THUNDERSTORM ACTIVITY IN THE WEST DESPITE
LOW MOS VALUES DUE TO DYNAMICS OF SYSTEM.  WILL KEEP POPS AROUND 30
HOWEVER.

STRONG NORTHWEST WINDS BEHIND THE SURFACE FRONT AND SHOULD HAVE 20
TO 25 MPH SUSTAINED WINDS TOMORROW.  WINDS DIMINISH TO AROUND 10 BY
THE EVENING WITH A CLEARING SKY.  REMAINDER OF WEEK LOOKS TO STAY
COOL WITH NW FLOW ALOFT CONTINUING.  HIGH PRESSURE AND A DRY
ATMOSPHERE SHOULD KEEP SKY MOSTLY CLEAR DURING THE REMAINDER OF THE
PERIOD.  MAY SEE NEXT HARD FROST ACROSS THE AREA FRIDAY NIGHT AS
SURFACE HIGH SETTLES OVER THE AREA.

ISC GRIDS HAVE BEEN SENT.

PRELIMINARY FORECAST GUIDANCE FOR COORDINATION PURPOSES ONLY.
FCSTID = 5
SGF   58  66  36  56 /  30  30   0   0
JLN   59  67  40  59 /  30  30   0   0
UNO   61  72  37  56 /  30  30   0   0
VIH   58  66  34  54 /  30  30   0   0

.SGF...
MO...NONE.
KS...NONE.

LINDENBERG

In the hours before

Special weather statement, Oct 23, 4:33 PM CST, 2 hours 17 minutes before
MOZ055>058-068>071-080-081-083-240300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
533 PM CDT TUE OCT 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 796...IN EFFECT UNTIL 1000 PM CDT THIS TUESDAY EVENING. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...DALLAS...DENT...HICKORY...LACLEDE...MARIES...
MILLER...MORGAN...PHELPS AND PULASKI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE CAMDENTON...
FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL MISSOURI THROUGH THE MID-EVENING HOURS.  SOME OF THESE
STORMS MAY BECOME SEVERE.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

CISSELL/TERRY
Local storm report, Oct 23, 5:19 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
619 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0427 PM    ELDON                    MO     .75 INCH HAIL
10/23/01   MILLER                          REPORTED BY PUBLIC.

0430 PM    10 E ROCKY MT            MO      TORNADO
10/23/01   MILLER                           REPORTED BY PUBLIC.

0445 PM   GRAVOIS MILLS             MO      1 INCH HAIL
10/23/01  MORGAN                            REPORTED BY COOPERATIVE
                                            OBSERVER.

0540 PM   GRAVOIS MILLS             MO      .88 INCH HAIL
10/23/01  MORGAN                            REPORTED BY COOPERATIVE
                                            OBSERVER
Local storm report, Oct 23, 5:44 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
644 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    ELDON                    MO     .88 INCH HAIL
10/23/01   MILLER                          REPORTED BY SHERIFF
                                           DEPARTMENT.

0627 PM    CROCKER                  MO     .88 INCH HAIL
10/23/01   PULASKI                         REPORTED BY SHERIFF
                                           DEPARTMENT.

0630 PM    TUSCUMBIA                MO     .75 INCH HAIL
10/23/01   MILLER                          REPORTED BY SHERIFF
                                           DEPARTMENT.
Local storm report, Oct 23, 6:07 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
707 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0443 PM    CROCKER                    MO     .88 INCH HAIL
10/23/01   PULASKI                           REPORTED COOPERATIVE
                                             OBSERVER.
Local storm report, Oct 23, 6:27 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
727 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    DIXON                     MO     1.00 INCH HAIL
10/23/01   PULASKI                          REPORTED COOPERATIVE
                                            OBSERVER.
Local storm report, Oct 23, 6:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 PM CDT TUE OCT 23 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0627 PM    CROCKER                     MO     SEVERAL ROOFS BLOWN OFF
                                              NUMEROUS TREES BLOWN DOWN
10/23/01   PULASKI                            REPORTED BY SHERIFF OFFICE.

The radar

The St Louis radar (KLSX), 140 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Maries

When
October 23, 6:50 PM CST
Where
Maries County, 10 mi SW of Vienna
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.083, -92.083

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5271205.